- Patient 1 was a 65 year old man who presented with severe pain, redness and swelling of his left thigh. He had a temperature of 37.5oC, a raised CRP and a creatine kinase (CK) of 2117 IU/L (normal range 40-320). He was diagnosed with cellulitis and started on Flucloxacillin. Because his CK was raised the orthopaedic surgeons were asked to review him for the possibility of necrotising fasciitis but they felt it wasn’t. He was continued on Flucloxacillin but showed little improvement...
- Patient 2 was a 57 year old man who had a temperature of 38oC, a raised CRP and was being treated for an intra-abdominal abscess following a bowel perforation. He had grown mixed bowel flora including Candida albicans from the pus sample taken during the operation. After a period of intravenous antibiotics the surgeons wanted to change him to oral antibiotics to finish his treatment...
- Patient 3 a 52 year old man presented with a temperature of 39oC, high CRP, hypotension and tachycardia. He had a severe headache and a rapidly spreading blanching rash that started on his chest and spread down his arms. He was very unwell and required inotropic support on the critical care unit. He was started on broad spectrum IV antibiotics and had extensive investigations including a lumbar puncture but all was normal...
The thing all 3 patients’ had in common was that they were taking Simvastatin. Simvastatin, originally derived from the fungus Aspergillus terreus, reduces the endogenous production of cholesterol and is used to prevent cardiovascular disease due to high cholesterol levels. The increasing use of statins in the population (13 per cent of the UK population is taking a statin) makes the potentially severe side-effects and serious drug interactions much more common. In fact the UK is the “statins capital” of Europe with the second highest prescribing levels in the Western world.
Even with classic signs of infection, patient 1 did not in fact have an infection. He had a side-effect of his recently started Simvastatin; myopathy and myositis. All of his symptoms and signs were related to this drug. The Simvastatin was stopped and within 48 hours he made a full recovery. His antibiotics were stopped too with no reappearance of his symptoms. It is advisable that alternatives to statins are given to control the patient’s high cholesterol level.
The microbiologist advised there was no oral antibiotic available for patient 2. The only oral treatment of the C. albicans in his abdomen would be one of the azole antifungals e.g. Fluconazole. However the concurrent use of the azoles with Simvastatin increases the patient’s risk of developing myopathy and myositis and therefore azole antifungals and Simvastatin should never be used together. The most suitable action is to stop his Simvastatin whilst he is treated for his intra-abdominal abscess and then restart it again when he comes to the end of the course.
Patient 3 had seen his GP for an exacerbation of chronic obstructive pulmonary disease, he was given a one week course of Clarithromycin but his regular Simvastatin was not stopped. He had become unwell on the last day of this course. The macrolide antibiotics increase Simvastatin levels by 10-20 fold and this patient had developed a severe reaction known as DRESS Syndrome (Drug Reaction with Eosinophila and Systemic Symptoms). The microbiology advice was to stop the Clarithromycin and Simvastatin and to start steroids to treat the DRESS Syndrome. His symptoms slowly improved over the following weeks. Patient 3 could have been given either Amoxicillin or Doxycycline for his exacerbation of COPD.
A number of different antimicrobials interact with statins (often by increasing plasma concentrations of the statin) increasing the risk of myopathy, myositis and rhabdomyolysis and should not be given at the same time:
- Macrolides e.g. Erythromycin, Clarithromycin and Azithromycin
- Fusidic Acid (should not be given either with or within 7 days of stopping a statin)
- Azoles e.g. Fluconazole, Itraconazole, Voriconazole, Posaconazole
- Antiretrovirals e.g. protease inhibitors and non-nucleoside reverse transcriptase inhibitors
One other antimicrobial interacts with statins but it does so by reducing the plasma concentration of statins:
- Rifampicin increases the cardiovascular disease risk to a statin patient. This is unlikely to be significant for a short-term course e.g. cellulitis in combination with Flucloxacillin. However, Rifampicin is more commonly given for 6 months to patients with tuberculosis and in this case the risk may be unacceptable.
So what should I do if my patient needs an antimicrobial but is on a statin?
- Recognise that there is an interaction between statins and some commonly used antimicrobials. If you can’t remember which are a potential problem then always look it up in the British National Formulary (BNF)
- Stop the statin when treating infections. Statins are used to prevent cardiovascular disease by controlling cholesterol levels over a long period of time. Stopping a statin for a few days or a couple of weeks is not usually a problem as long as you remember to start them again after the antibiotics have finished
- Use a different antimicrobial. Remember, microorganisms are killed by specific antimicrobials so select an active alternative. This may not always be straight forward or possible if in doubt ask a Microbiologist
In summary, many drugs interact with one another, but in my experience it is those used most commonly that cause the biggest problems. 1) the drug interaction is common because the drugs are frequently prescribed 2) we are so familiar with seeing these commonly prescribed drugs written on drug charts we tend to forget to check their interactions. Remember, if you are going to start a new medication always check to see whether it interacts with something the patient is already taking and either find an alternative or stop the other drug temporarily if safe to do so. The antimicrobial drug interactions which I come across most regularly are with statins, Methotrexate, Warfarin and Furosemide, so keep these in mind when prescribing.